Women, particularly during menses, more at risk than men for developing prescription drug-induced heart problems

March 13, 2001

Washington, DC -Women are more at risk than men for developing a dangerous drug-induced heart condition which can lead to a potentially fatal cardiac arrhythmia, and this risk may be heightened during menstruation and ovulation. These are the findings of research done at Georgetown University Medical Center and published in the March 14 issue of the Journal of the American Medical Association (JAMA).

The heart condition, known as "prolonged QT interval," occurs when the time between certain waves (the "Q" and "T" waves) on an electrocardiogram (EKG) reading is abnormally prolonged. This is an indication that recharging of the heart between beats is occurring too slowly. A prolonged QT interval is dangerous because it can cause a potentially fatal heart arrhythmia known as Torsades de Pointes (TdP), a French phrase which literally means "twisting of the points," referring to the characteristic appearance of an EKG during the rhythm abnormality.

"The prolonged QT interval is really the first sign of trouble; it's an early warning sign that can be detected only with an EKG," according to Raymond Woosley, MD, PhD, associate dean for clinical research at Georgetown University Medical Center and principal investigator of the study. "After the prolonged QT interval has developed, it can lead to an abnormal heart rhythm that causes blackouts or even sudden death."

Some people have an inherited form of prolonged QT syndrome, and others develop the condition only after using certain medications. A list of prescription drugs that are known to cause prolonged QT syndrome and TdP-and more information about these two conditions-can be found at www.torsades.org.

Woosley explained that these studies, while providing valuable information about the factors contributing to the increased risk of TdP in women, cannot yet be used to make recommendations for changes in how to use the medications more safely. "Patients taking the drugs listed on the web site should not become concerned and stop taking their medications, as the risk of TdP for most of these drugs is very small," he said. Woosley cautioned, however, that if patients develop symptoms of dizziness or fainting, they contact their physician as soon as possible and ask if their medication may be causing their symptoms.

"By understanding the role of sex hormones, we may someday be able to find ways to prevent these serious reactions to medications, but we're not there yet," said Woosley. "Four of the ten drugs taken off the market over the last three years were removed because their use resulted in TdP, predominantly in women; if we could have prevented these reactions, it is possible that these valuable drugs could have remained on the market," he added.

In his research study, Woosley and his fellow investigators studied 58 healthy volunteers (20 women and 38 men) after they'd received a low dose of ibutilide-a drug used to treat certain arrhythmias but also known to cause TdP arrhythmia. The women were studied during the three different phases-menses, ovulation, and luteal-of their menstrual cycle. During the menses and ovulatory phases, the QT interval change after the administration of ibutilide was greatest in the female participants, but during the luteal phase it was almost the same as it was in the males. Dr. Woosley emphasized that more work in this area needs to be done to determine which hormones may be responsible for these influences.

Prior to this study, it was known that women have a higher incidence of prolonged QT syndrome and TdP than men, but it was not known until the study was concluded that women's susceptibility to QT prolongation varied depending on the menstrual cycle. This study took place in Georgetown's NIH-funded General Clinical Research Center.
-end-
These findings come just as the Centers for Disease Control is reporting that sudden cardiac deaths in young people-particularly young women-are on the rise. The CDC reported on March 1 that sudden cardiac death rose 30% among young women in the past decade. [To read that release, go to www.cdc.gov/od/oc/media/pressrel/r010301.htm.]

"While we cannot say with certainty that drug-induced heart problems are related to this rise in sudden death, it is a possibility and it is a frightening prospect," said Michael Kilborn, MD, PhD, a Cardiology fellow at Georgetown University Medical Center and a co-investigator of the study.

Woosley, Kilborn and Michael Franz, MD, PhD, a cardiologist at the Washington VA Medical Center and at Georgetown, have established an international registry to collect EKGs and DNA from people who have experienced drug-induced TdP associated with widely prescribed drugs. From study of these cases, they hope to be able to develop a test to identify individuals at greatest risk from taking such medications. The registry website is www.QTdrugs.org.

Kilborn said that adverse drug reactions in the United States are "grossly" under-reported. He estimates that less than 1% of all adverse drug effects are reported to the FDA. "We're only seeing the tip of the iceberg."

The JAMA article can be viewed in its entirety at www.jama.com.

Georgetown University Medical Center

Related Drugs Articles from Brightsurf:

The danger of Z-drugs for dementia patients
Strong sleeping pills known as 'Z-drugs' are linked with an increased risk of falls, fractures and stroke among people with dementia, according to new research.

Wallflowers could lead to new drugs
Plant-derived chemicals called cardenolides - like digitoxin - have long been used to treat heart disease, and have shown potential as cancer therapies.

Bristol pioneers use of VR for designing new drugs
Researchers at the University of Bristol are pioneering the use of virtual reality (VR) as a tool to design the next generation of drug treatments.

Towards better anti-cancer drugs
The Bayreuth biochemist Dr. Claus-D. Kuhn and his research team have deciphered how the important human oncogene CDK8 is activated in cells of healthy individuals.

Separating drugs with MagLev
The composition of suspicious powders that may contain illicit drugs can be analyzed using a quick and simple method called magneto-Archimedes levitation (MagLev), according to a new study published in the journal Angewandte Chemie.

People are more likely to try drugs for the first time during the summer
American teenagers and adults are more likely to try illegal or recreational drugs for the first time in the summer, a new study shows.

Drugs used to enhance sexual experiences, especially in UK
Combining drugs with sex is common regardless of gender or sexual orientation, reveals new research by UCL and the Global Drug Survey into global trends of substance-linked sex.

Promising new drugs for old pathogen Mtb
UConn researchers are targeting a metabolic pathway, the dihydrofolate reductase pathway, crucial for amino acid synthesis to treat TB infections.

Can psychedelic drugs heal?
Many people think of psychedelics as relics from the hippie generation or something taken by ravers and music festival-goers, but they may one day be used to treat disorders ranging from social anxiety to depression, according to research presented at the annual convention of the American Psychological Association.

New uses for existing antiviral drugs
Broad-spectrum antiviral drugs work against a range of viral diseases, but developing them can be costly and time consuming.

Read More: Drugs News and Drugs Current Events
Brightsurf.com is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to Amazon.com.